advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Illinois, USA:

My 20 year old daughter has had diabetes since age seven. I can honestly say she has had at least 30 full blown seizures. All seizures are in the middle of the night. She had five in one week the summer before she was to leave for college (she stayed at the community college needless to say).

What is the best way to handle a seizure? We use the tube of cake frosting until she comes around, then get her to eat and drink something, take her blood every 20 minutes. But she is so sick the next day, vomiting for hours on end. I've tried the glucose shot, but it takes a while to mix, and it doesn't seem to work fast enough. How long can someone be in the actual seizure? Is there permanent damage and at what level? Most important, what if she were to have the seizure and no one was there to get her out of it? Please be blunt, what would happen -- she wants to go away to college on her own and this is a very real possibility.

Answer:

With so little information I am not sure how helpful I can be through the rather limited medium of e-mail; but here are some thoughts. The seizures that you describe are of course typical of hypoglycemia as is the fact that giving glucose hastens recovery. You don't give any information about actual blood glucose levels; but what usually happens in this situation is that blood sugar rises quickly after glucagon or oral glucose gel and may already be rising from the outflow of counterregulatory hormones. Vomiting and disorientation may continue though for 48 hours or longer.

These episodes in small children may have a serious impact on intellectual development; but young adults are much more resilient. This perhaps explains what appears to be slow response to glucose and glucagon.

The real issue of course is what has been done to prevent these seizures. It is possible that after this time an underlying sensitivity to seizures has been established and you should ask the doctor whether it might be advisable to get an EEG or even to consider medication. More probably though this is still an imbalance between the insulin and the carbohydrate available at that time of night. The standard way to go about this is to develop a detailed profile of blood sugars throughout the 24 hours. When either the GlucoWatch or the MiniMed sensor become available late this year it will be easy to do this. In the meantime though you just have to be burdened by doing at least hourly levels at night; but you might help your daughter by using one of the new blood glucose meters such as the Therasense FreeStyle or LifeScan's OneTouch Ultra, that use a tiny amount of blood and might not wake her up. After you have this information then you need to discuss with the doctor how evening insulin dose and kind of insulin may need to be altered and what role evening snacks that are high in protein and unhydrolysed carbohydrate should play. Certainly also it would be worth considering a pump, though your daughter would need experienced supervision for that.

DOB

[Editor's comment: For more information about insulin pumps, visit the: MiniMed, Disetronic, and Animas webites. Also see: Is pumping for you?. SS]

DTQ-20010223160005
Original posting 3 Mar 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.